Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Jan 10, 2020, 3:58 PM CST for Denton County, Wise County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 3:58 PM CST (21:58 UTC)
- Expired
- Jan 10, 2020, 7:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Denton County, TX, Wise County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 76 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 5:50 PM CST | FLASH FLOOD | 6 Se Decatur, TX | FM 2264 CLOSED DUE TO VERY HIGH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.6
The text
As transmitted.
748
WGUS54 KFWD 102158
FFWFWD
TXC121-497-110100-
/O.NEW.KFWD.FF.W.0002.200110T2158Z-200111T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
358 PM CST Fri Jan 10 2020
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Wise County in north central Texas...
Northwestern Denton County in north central Texas...
* Until 700 PM CST.
* At 358 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen and another 1 to 2 is possible through 600 PM.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Sanger, Decatur, Bridgeport, Briar, Pecan Acres, Krum, New
Fairview, Aurora, Boyd, Paradise, Cottondale, Rhome, Ponder and
Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 9713 3299 9740 3300 9787 3343 9759
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
921 follow-up statement
087
WGUS74 KFWD 110002
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
602 PM CST Fri Jan 10 2020
TXC121-497-110100-
/O.CON.KFWD.FF.W.0002.000000T0000Z-200111T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wise TX-Denton TX-
602 PM CST Fri Jan 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
WISE AND NORTHWESTERN DENTON COUNTIES...
At 600 PM CST, Doppler radar indicated that the thunderstorms were
primarily confined to Denton County. However, excessive runoff will
continue well after the rain has come to an end.
Multiple rain gauges in Wise County have exceeded 3 inches.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3342 9713 3299 9740 3300 9787 3343 9759
FLASH FLOOD...RADAR INDICATED
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 1:59 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 10, 1:59 PM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 159 PM CST Fri Jan 10 2020 .LONG TERM... /Saturday night onward/ Saturday night looks to be a clear, calm night, which should allow for excellent radiational cooling conditions. The result should be a freeze for almost the entire CWA, with lows falling into the mid 20s to lower 30s for most everyone. Sunday will be nice, though a little cool, with highs rising into the upper 50s to near 60 for most locations. Heading into the week, an active pattern looks to continue as deep longwave trough persists over the western half of the United States. While the deep longwave trough will persist, timing of various shower/thunderstorm episodes will be dictated by the passage of smaller shortwave troughs. The first such shortwave looks to pass through the Southern Plains on Monday. Moisture should be fairly limited on Monday, thus the highest chances for showers/thunderstorms (only in the 20%-30% range) will be confined to our southeastern counties. Some modest instability will be present, so a few isolated thunderstorms will be possible, but nothing severe. Another weak upper-level shortwave trough will pass late Tuesday, bringing similar low shower/thunderstorm chances. Chances and coverage may be slightly higher and farther north however, as moisture will have had an extra 24 hours to recover. Late Wednesday, more substantial height falls will overspread the region, driving a cold front across North and Central Texas. While cooler air will move in behind this front, right now it looks like temperatures will remain warm enough to keep precipitation as all liquid rain. Models have been somewhat inconsistent however, with some models being cold enough to support the possibility of light snow, but given the large uncertainty with how cold it will be, and how much moisture will be available, will keep precipitation in the forecast as all rain for the time being. This system late Wednesday and into Thursday looks to be the next one to watch, with another strong cold front potentially approaching the region by next weekend. Godwin && .SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/ /Today through Tomorrow/ An exceptionally moist and unstable environment is currently in place across the area, setting the stage for an active afternoon and evening for North and Central Texas. A capping inversion which has been in place all morning has weakened considerably over the past hour, as noted by the recent increase in lightning strikes just north of the Dallas-Fort Worth area. More intense convection should initiate in the next hour or so somewhere near or immediately west of the I-35 corridor. A discrete convective mode will be highly probable early on, or from roughly 1 through 5 PM, which is when the longer duration updraft maintenance and subsequent large hail threat should be most likely. Activity should evolve upscale into a linear MCS while working eastward this evening, which is when a more widespread damaging wind threat will exist. The potential for tornadoes will exist with both the discrete cells this afternoon as well as embedded within the line this evening. The severe weather threat will exit the eastern-most counties by midnight tonight. Much colder air and wrap-around moisture will bring a potential of light snow early Saturday as a cold front surges southward through the region and the core of the upper low passes overhead. This will be primarily along and north of Highway 380 corridor Saturday morning, but some flakes cannot be ruled out as far south as I-20. Moisture and precipitation will lift out to the northeast Saturday afternoon, with seasonably cold and dry conditions expected Saturday evening. 30 && .AVIATION... /Issued 1209 PM CST Fri Jan 10 2020/ /18Z TAFs/ Isolated convection has begun across the Metroplex and is expected to increase in coverage and intensity this afternoon as a strong storm system approaches from the west. Prevailing TSRA is expected by 22Z in the DFW area, and may need to be bumped up an hour or two if the latest RADAR trends continue. Convection will begin later in the afternoon in the KACT area. Storms will likely develop into a quasi-linear system by 11/00Z, pushing east of the Dallas-Ft Worth Metroplex 01-02Z and east of KACT around 03Z. A cold front will bring a shift to northwest winds around 04Z in the Metroplex and 06Z at KACT, with MVFR conditions expected for most of the overnight hours. VFR will return to all areas around midday Saturday. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 35 44 33 61 42 / 90 10 0 0 0 Waco 37 50 30 63 38 / 90 5 0 0 0 Paris 37 40 28 56 37 / 100 30 0 0 0 Denton 32 43 32 61 39 / 80 20 0 0 0 McKinney 34 42 31 58 39 / 100 20 0 0 0 Dallas 35 44 34 61 44 / 100 10 0 0 0 Terrell 37 43 30 59 39 / 100 10 0 0 0 Corsicana 39 46 33 59 42 / 100 10 0 0 0 Temple 39 51 33 62 41 / 90 0 0 0 0 Mineral Wells 33 46 32 63 39 / 30 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for TXZ093>095-103>107- 118>120. && 37/30
Hazardous weather outlook, Jan 10, 2:04 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 204 PM CST Fri Jan 10 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 204 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Showers and thunderstorms continue to develop across much of North and Central Texas. Some of these thunderstorms will likely become severe with tornadoes, large hail, and damaging winds possible. A Tornado Watch is in effect until 9:00 p.m. Friday evening. Flash flooding will also be possible mainly from the Metroplex northeast into the Paris/Bonham areas. Snow will be possible north of the I-20 corridor Saturday morning with some light accumulations mainly north of US-380. No major travel hazards are expected given any snow that does fall will likely melt on contact or blow off the road given the windy conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low chance for thunderstorms mainly along and east of I- 35 Wednesday into early Thursday. Lightning would be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening across North and Central Texas.
In the hours before
Local storm report, Jan 10, 3:17 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 6 E MARYSVILLE 33.77N 97.23W
01/10/2020 E1.00 INCH COOKE TX EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED AT MOSS LAKE. TIME ESTIMATED
VIA RADAR.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 10:21 AM CST | River Flood Warning | FWD | Hunt | 54 hr |
| Jan 10, 10:21 AM CST | River Flood Warning | FWD | Hunt, Rockwall | 44 hr |
| Jan 10, 2:28 PM CST | Tornado Warning | FWD | Cooke | 27 min |
| Jan 10, 2:36 PM CST | Severe Thunderstorm Warning | FWD | Parker, Wise | 54 min |
| Jan 10, 2:45 PM CST | Tornado Warning | FWD | Wise | 45 min |
| Jan 10, 3:05 PM CST | Severe Thunderstorm Warning | FWD | Parker | 25 min |
| Jan 10, 3:16 PM CST | Flash Flood Warning | FWD | Cooke | 6 hr |
| Jan 10, 3:26 PM CST | Severe Thunderstorm Warning | FWD | Denton, Parker, Wise | 64 min |
| Jan 10, 3:33 PM CST | Tornado Warning | FWD | Cooke | 42 min |
| Jan 10, 3:48 PM CST | Severe Thunderstorm Warning | FWD | Comanche, Hamilton | 57 min |
| Jan 10, 4:06 PM CST | Severe Thunderstorm Warning | FWD | Hamilton, Lampasas, Mills | 54 min |
| Jan 10, 4:11 PM CST | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 38 min |
| Jan 10, 4:23 PM CST | Tornado Warning | FWD | Ellis, Henderson, Kaufman, Navarro | 31 min |
| Jan 10, 4:24 PM CST | Tornado Warning | FWD | Bosque, Erath, Hamilton, Somervell | 37 min |
| Jan 10, 4:45 PM CST | Severe Thunderstorm Warning | FWD | Coryell, Hamilton, Lampasas, Mills | 60 min |
| Jan 10, 4:53 PM CST | Tornado Warning | FWD | Hood | 14 min |
| Jan 10, 5:21 PM CST | Severe Thunderstorm Warning | FWD | Bosque, Hill, Johnson | 54 min |
| Jan 10, 5:23 PM CST | Areal Flood Advisory | FWD | Parker | 3 hr |
| Jan 10, 5:35 PM CST | Severe Thunderstorm Warning | FWD | Coryell, Lampasas | 55 min |
| Jan 10, 5:38 PM CST | Severe Thunderstorm Warning | FWD | Bosque, Coryell, Hamilton | 67 min |
| Jan 10, 5:42 PM CST | Tornado Warning | FWD | Johnson, Tarrant | 33 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.